Psycho-Babble Medication Thread 47614

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

MAOI wash out -- what's it like?

Posted by allisonm on October 28, 2000, at 12:20:20

What's it like to have to wash out for two weeks before starting an MAOI? Is it impossible to work? If you were working, how did you handle it? Did you have to take vacation or sick leave?

 

Must be a piece O' cake, then? (np)

Posted by allisonm on October 30, 2000, at 21:56:34

In reply to MAOI wash out -- what's it like?, posted by allisonm on October 28, 2000, at 12:20:20

 

Re: MAOI wash out -- what's it like?

Posted by Judy on October 31, 2000, at 8:31:11

In reply to MAOI wash out -- what's it like?, posted by allisonm on October 28, 2000, at 12:20:20

> What's it like to have to wash out for two weeks before starting an MAOI? Is it impossible to work? If you were working, how did you handle it? Did you have to take vacation or sick leave?


Allison - What drug are you taking that you're weaning off of before starting an MAOI? If it's another MAOI, I can offer plenty of my own experience. Judy

 

Re: MAOI wash out -- what's it like?

Posted by allisonm on October 31, 2000, at 18:58:20

In reply to Re: MAOI wash out -- what's it like?, posted by Judy on October 31, 2000, at 8:31:11

This would be my first MAOI. I'm on Wellbutrin SR and Neurontin right now. Did you start off with an MAOI so that you didn't have to wean off something else? I suppose it doesn't matter what you had to wean off of, my main concern is going two weeks without drugs and wondering how I'm going to do it and still attempt to maintain a somewhat normal life.

Any information is appreciated. Thanks.

 

Re: MAOI wash out -- what's it like? allisonm

Posted by shellie on October 31, 2000, at 20:29:09

In reply to Re: MAOI wash out -- what's it like?, posted by allisonm on October 31, 2000, at 18:58:20

> > This would be my first MAOI. I'm on Wellbutrin SR and Neurontin right now.

Allison, I don't think the two weeks of getting of meds are going to be that big of a problem. Your present meds will still be in your body for most of those two weeks. I think the harder time may be when starting the MAOI. I had very few side effects when I started nardil, but it took me fully five weeks to have my depression lift. It didn't seem to go in increments--like all of the sudden things felt really good. It was definitely the right anti-depressant for me. Parnate might start working sooner--I've never been on that, but check the archives because there is probably info there.

I don't understand why you are dropping the neurontin, since neurontin and an MAOI can be a good combination. (I actually took neurontin with nardil, but didn't like the neurontin.) If you stayed on the neurontin, the transfer would probably be a lot easier for you. (Or are you supposed to add the neurontin after taking an MAOI or other antidepressant?) Have you asked your pdoc about staying on the neurontin? Shellie

 

Re: MAOI wash out -- what's it like?

Posted by allisonm on October 31, 2000, at 21:43:46

In reply to Re: MAOI wash out -- what's it like? allisonm, posted by shellie on October 31, 2000, at 20:29:09

Hi, Shellie,
I have been on 400mg Wellbutrin SR and 15mg Remeron since April. I've been on Remeron for 2.5 years in varying doses. Just got taken off the Remeron and added the Neurontin to the Wellbutrin, which I have been on for more than a year. The alternative was washing out and going on an MAOI, my doctor said. I have since learned that Wellbutrin can be added to MAOIs, but with care. I don't know whether an MAOI can be added to Neurontin or if it has to work the other way around.

I just have been having a difficult time on the Neurontin, which I've been on for about 2 weeks (and off the Remeron for 2 weeks as well). I read that it can take a month or more for the Neurontin to kick in and I suspect I will need a higher dose. The last couple of weeks, however, have been hellish. I cannot predict my emotions. I am irritable, prone to crying. Lots of anxiety. It's hard working in this state and interacting with people (I am a supervisor). My insomnia is acting up now that I'm off the Remeron and the Neurontin doesn't appear to be helping. Maybe my doctor is working up the Neurontin in preparation for switching to an MAOI. I'll ask him this week.

I feel that I'm holding on by my fingernails right now, so it scares me to think I'll have to quit what I'm on and wait 2 wks to take the MAOI then wait more weeks for it to kick in. I cannot imagine what state I'll be in if I'm where I am now.

Thanks for writing.

Allison

 

Re: MAOI wash out -- what's it like? allisonm

Posted by shellie on October 31, 2000, at 23:06:51

In reply to Re: MAOI wash out -- what's it like?, posted by allisonm on October 31, 2000, at 21:43:46

Allison--You might want to consider one additional medication if you decide to go the MAOI route. That is pindolol. I don't think it is turning out to do much in the long run when coupled with an SSRI, but it seems to cause both SSRIs and MAOIs to start working faster. Right now I am combining nardil and serzone, but if this is not successful for me, I will substitute pindolol for the serzone. I brought it up with my pdoc and she thought it was a good idea, but I cannot take all three meds together because of a probable hypotensive reaction.

This is from psychobabble tips:
"It is interesting that both in the Artigas et
al. study and the replication, there was one
patient taking an MAOI. Both of these patients
showed a dramatic effect of pindolol addition."

Anyway, just another option. That way you might get much earlier effects from the MAOI, and not have that really hard waiting period.

Good luck with what you (and your doc) decide, Shellie

 

Re: MAOI wash out -- what's it like? allisonm

Posted by Michael K on November 1, 2000, at 21:39:23

In reply to Re: MAOI wash out -- what's it like?, posted by allisonm on October 31, 2000, at 21:43:46

> Hi, Shellie,
> I have been on 400mg Wellbutrin SR and 15mg Remeron since April. I've been on Remeron for 2.5 years in varying doses. Just got taken off the Remeron and added the Neurontin to the Wellbutrin, which I have been on for more than a year. The alternative was washing out and going on an MAOI, my doctor said. I have since learned that Wellbutrin can be added to MAOIs, but with care. I don't know whether an MAOI can be added to Neurontin or if it has to work the other way around.
>
> I just have been having a difficult time on the Neurontin, which I've been on for about 2 weeks (and off the Remeron for 2 weeks as well). I read that it can take a month or more for the Neurontin to kick in and I suspect I will need a higher dose. The last couple of weeks, however, have been hellish. I cannot predict my emotions. I am irritable, prone to crying. Lots of anxiety. It's hard working in this state and interacting with people (I am a supervisor). My insomnia is acting up now that I'm off the Remeron and the Neurontin doesn't appear to be helping. Maybe my doctor is working up the Neurontin in preparation for switching to an MAOI. I'll ask him this week.
>
> I feel that I'm holding on by my fingernails right now, so it scares me to think I'll have to quit what I'm on and wait 2 wks to take the MAOI then wait more weeks for it to kick in. I cannot imagine what state I'll be in if I'm where I am now.
>
> Thanks for writing.
>
> Allison

Hi Allison,

You might ask your doctor to prescribe a stimulant during your washout. The short acting ones can be taken at work or whenever you really need to function. They can generally also be taken while you're waiting the MAOI to work. Parnate is pretty fast acting, but, in my experience, Nardil takes forever. I recommend Parnate, but I notice that many people on this board like Nardil. Good Luck.

Mike


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.